NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, August 5, 2015
I have been suffering from muscle spasms all over my body, legs, chest, stomach all over, they are so severe they keep me up all night. I now develpoed a problem with my ear there was a loud motor like noise which is still present and now there is some hearing loss which the doctor does not know if the damage can be reversed he has been treating me with cortisone and allegra this treatment does not seem to be working, I don`t know if these symtoms are connected I hope you can help me find out what it is that I have. I am 67 years old and female. THank you.
Generalized muscle spasms (short contractions) or muscle cramps (more prolonged and painful contractions) are not a disease, but the symptom of more than one condition. Metabolic problems (too little or too much of a substance like potassium, calcium, magnesium), endocrinologic conditions (thyroid), neurologic diseases, drugs and toxic substances, etc all can give those symptoms. Inflammatory muscle diseases that we rheumatologists treat, rarely give spasms; patients complain more of muscle weakness. Sometimes patients who suffer from Polymyalgia Rheumatica or Fibromyalgia might have muscle spasms, but more they complain of just muscle pain. Finally, some spasms/cramps, mainly in the legs are without known cause, what we call `idiopathic`. To decide what happens to you a complete exam should be done by your physician, the list of medications should be reviewed and finally some blood tests should be done. I do not know how long you have been on cortisone: this can result in low potassium in blood sometimes, with muscle weakness and cramps. I am not sure from your history if any relationship can be made between your hearing loss (which sometimes can be autoimmune) and your muscle spasms. Only your family physician or rheumatologist can review everything and tell you that.
Yolanda Farhey, MD
College of Medicine
University of Cincinnati